Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, July 25, 2011

July 25, 2011 · NWS OUN · 7 events in 2 counties and zones

Thunderstorms that had developed over the Texas panhandle, continued to develop eastward into western Oklahoma with an uncapped airmass temperatures in the 90s to near 100 degrees. Strong winds were the main threat, but some areas also received beneficial rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms that had developed over the Texas panhandle, continued to develop eastward into western Oklahoma with an uncapped airmass temperatures in the 90s to near 100 degrees. Strong winds were the main threat, but some areas also received beneficial rainfall. Unfortunately, the strong winds caused extensive damage in and around Weatherford, with wind gusts estimated over 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 25, 2:14 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 25, 2:14 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
314 PM CDT MON JUL 25 2011

.DISCUSSION...
THE MAIN CHANGES THIS TIME AROUND CONCERN THE POSITION OF
CONVECTION...AND THE EXTENSION OF THE HEAT ADVISORY. THE
SHOWERS/THUNDERSTORMS THAT FORMED EARLIER THIS AFTERNOON ALONG
I-40 IN THE TEXAS PANHANDLE HAVE SPREAD EAST INTO THE WESTERN HALF
OF OKLAHOMA...STILL CONCENTRATED MAINLY ALONG I-40. NEWER
CONVECTION NEAR LAWTON AND WICHITA FALLS CONFIRMS THE MODEL-
INDICATED REGIONAL MINIMUM OF CONVECTIVE INHIBITION IN THAT
AREA...AND OUR RAIN CHANCES THIS AFTERNOON/EVENING ARE THEREFORE
HIGHEST IN THE SOUTHWESTERN QUADRANT OF OUR FORECAST AREA.

AS THE CONTRIBUTION FROM THE SUN DECREASES LATE THIS AFTERNOON AND
EVENING...CONVECTION SHOULD BEGIN TO LIKEWISE DECREASE...FINALLY
ENDING LATE THIS EVENING. BY TOMORROW...ONLY ISOLATED CONVECTION IS
EXPECTED AS THE UPPER RIDGE RE-ANCHORS ITSELF OVERHEAD.

AS A RESULT OF THE POSITION OF THE UPPER RIDGE...WE HAVE ELECTED
TO EXTEND THE HEAT ADVISORY THROUGH THURSDAY. SINCE MODELS SHOW A
FRONT MOVING INTO OKLAHOMA ON THURSDAY...THERE IS SOME QUESTION
FOR FRIDAY WHETHER OR NOT A HEAT ADVISORY WILL BE JUSTIFIED THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  79 104  78 104 /  30  10  10   0
HOBART OK         79 105  79 105 /  30  10  10   0
WICHITA FALLS TX  81 107  82 108 /  30  10  10   0
GAGE OK           78 105  77 104 /  30  10  10   0
PONCA CITY OK     79 105  83 107 /  20  10   0   0
DURANT OK         82 104  79 105 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR OKZ004>048-050>052.

TX...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TXZ083>090.

&&

32/23
Hazardous weather outlook, Jul 25, 3:20 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT MON JUL 25 2011

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
420 PM CDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL CONTINUE... THROUGH THE EARLY EVENING
HOURS...MAINLY  ACROSS PORTIONS OF CENTRAL AND WESTERN OKLAHOMA. AN
ISOLATED STORM OR TWO COULD PRODUCE BRIEF STRONG TO SEVERE DOWNBURST
WINDS.

DISCUSSION...
THUNDERSTORMS DEVELOPED DURING THE AFTERNOON ACROSS PARTS OF CENTRAL
AND WESTERN OKLAHOMA IN THE VICINITY OF OUTFLOW BOUNDARIES LEFT FROM
STORMS OVERNIGHT AND EARLY THIS MORNING. AHEAD OF THESE
BOUNDARIES...TEMPERATURES HAVE ONCE AGAIN BECOME QUITE HOT OVER
PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WITH
TEMPERATURES WELL ABOVE THE CENTURY MARK. WITH THIS
ENVIRONMENT...THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG TO DAMAGING DOWNBURST WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
THE POSSIBILITY OF HEAT ILLNESS CONTINUES. A HEAT ADVISORY REMAINS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
ANOTHER WEAK SURFACE FRONT MAY APPROACH NORTHERN OKLAHOMA BY LATE IN
THE WEEK WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN
OKLAHOMA.

OTHER HAZARDOUS WEATHER...
DANGEROUS HEAT WILL PERSIST. A HEAT ADVISORY REMAINS IN EFFECT
THROUGH TUESDAY. WILDFIRE POTENTIAL WILL ALSO REMAIN HIGH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY.

CJS/II

In the hours before

Special weather statement, Jul 25, 1:42 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
242 PM CDT MON JUL 25 2011

OKZ014-021-252000-
ROGER MILLS OK-BECKHAM OK-
242 PM CDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST BECKHAM AND
SOUTHERN ROGER MILLS COUNTIES.

AT 242 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
SWEETWATER...DRIFTING SLOWLY NORTHWEST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3548 9971 3526 9973 3525 10000 3537 10001
      3545 10001

CJS
Special weather statement, Jul 25, 2:14 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
314 PM CDT MON JUL 25 2011

OKZ014-016-021-022-252030-
CUSTER OK-ROGER MILLS OK-WASHITA OK-BECKHAM OK-
314 PM CDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER...ROGER
MILLS AND NORTHERN WASHITA COUNTIES.

AT 312 PM CDT...SCATTERED STRONG THUNDERSTORMS HAD DEVELOPED ACROSS
THE REGION... MAINLY NEAR AND NORTH OF INTERSTATE 40. THE STORMS
WERE MOVING EAST AROUND 10 MPH. DUE TO THE HOT SURFACE TEMPERATURES
IN THE AREA... BRIEF WIND GUSTS TO 50 MPH OR HIGHER WILL BE POSSIBLE
WITH SOME OF THE STORMS.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3582 9939 3580 9913 3581 9864 3548 9863
      3529 9937 3509 9998 3548 9999
Special weather statement, Jul 25, 2:53 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT MON JUL 25 2011

OKZ014-016-021-022-252115-
CUSTER OK-ROGER MILLS OK-WASHITA OK-BECKHAM OK-
353 PM CDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER...ROGER
MILLS AND WASHITA COUNTIES.

AT 349 PM CDT... SCATTERED STRONG THUNDERSTORMS OCCURRING OVER MUCH
OF WEST CENTRAL OKLAHOMA WERE MOVING EAST AT 10 MPH. THE STRONGEST
STORMS WERE LOCATED JUST SOUTH OF CHEYENNE AND EAST OF THE FOSS
RESERVOIR. DUE TO THE VERY HOT TEMPERATURES IN THE AREA... STRONG
WINDS OF 50 MPH WILL BE POSSIBLE. INTERSTATE 40 IN WESTERN OKLAHOMA
WILL BE AFFECTED AT TIMES BY THESE STORMS.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

LAT...LON 3575 9995 3580 9866 3511 9864 3512 9978
      3510 9978 3510 9998
Special weather statement, Jul 25, 3:02 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
402 PM CDT MON JUL 25 2011

OKZ023-252115-
CADDO OK-
402 PM CDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN CADDO COUNTY.

AT 402 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
ANADARKO...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3526 9828 3528 9809 3499 9809 3498 9810
      3502 9832

CJS

The radar

The Norman radar (KTLX), 120 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
July 25, 3:20 PM CST
Where
Caddo County, 3 mi NNE of Hydro
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.590, -98.560

No damage was reported with the wind gust.

Hail, Custer

When
July 25, 4:30 PM CST
Where
Custer County, 0.7 mi N of Weatherford
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
35.540, -98.702

Hail, Custer

When
July 25, 4:42 PM CST
Where
Custer County, 4 mi W of Weatherford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.530, -98.771

A wind gust to 70 mph was also reported.

Thunderstorm Wind, Custer

When
July 25, 4:42 PM CST
Where
Custer County, 4 mi W of Weatherford
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.530, -98.771

Quarter-size hail was also reported with the wind gust.

Thunderstorm Wind, Custer

When
July 25, 4:45 PM CST to 5:10 PM CST
Where
Custer County, Weatherford
Measured
74 kt (85 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.530, -98.700

Seven high voltage transmission structures were destroyed, with an additional 30 large wooden power poles were destroyed. Several hundred residents were without power for several hours. Large trees, some of which were 15 to 20 foot tall and a foot-and-a-half wide were uprooted or snapped. A two-story house was also partially blown off of its foundation. Monetary damage estimates were not available.

Hail, Custer

When
July 25, 5:05 PM CST
Where
Custer County, 1.84 mi NE of Weatherford
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
35.549, -98.677

Thunderstorm Wind, Caddo

When
July 25, 5:30 PM CST
Where
Caddo County, 3 mi NNE of Hydro
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.590, -98.560

No damage was reported with the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337320, 337342, 337321, 337338, 337327, 337332, 337329.